Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 1, NWS Springfield, MO

March 9, 2006Oregon County, Missouri

NWS Springfield, MO issued this flash flood warning at Mar 9, 2006, 11:43 AM CST for Oregon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2006, 11:43 AM CST (17:43 UTC)
Expired
Mar 9, 2006, 5:45 PM CST
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Oregon County, MO

The radar

The Springfield radar (KSGF), 191 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 091746
FFWSGF
MOC149-092345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1143 AM CST THU MAR 9 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OREGON COUNTY IN MISSOURI.

* UNTIL 545 PM CST THURSDAY.

* AT 1059 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.   
  DOPPLER RADAR ESTIMATED RAINFALL AMOUNTS OF ONE AND A HALF TO THREE
  INCHES ACROSS OREGON COUNTY SINCE WEDNESDAY NIGHT. MODERATE TO 
  HEAVY RAIN WILL CONTINUE ACROSS THE WARNED AREA THROUGH 1 PM 
  BEFORE TAPERING OFF. 

* THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED 
  AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING   
  INCLUDE...THAYER...ALTON...COUCH...GREER...KOSHKONONG...ROVER...  
  THOMASVILLE AND WILDERNESS.


EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3686 9124 3681 9125 3681 9114 3651 9115
      3652 9167 3688 9165

$$

FOSTER
3 follow-up statements
000 
WGUS73 KSGF 091928
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
120 PM CST THU MAR 9 2006

MOC149-092345-
OREGON MO-
120 PM CST THU MAR 9 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR OREGON COUNTY UNTIL 545
PM CST...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT RAINFALL HAD 
ENDED ACROSS OREGON COUNTY. EARLIER REPORTS FROM VOLUNTEER OBSERVERS 
INDICATED CONSIDERABLE STANDING WATER IN LOW LYING AND POOR DRAINAGE 
AREAS. 

ALTHOUGH THE HEAVY RAIN HAD ENDED...RUNOFF FROM EARLIER HEAVY 
RAINFALL WILL CONTINUE. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE 
POSSIBLE ACROSS THE WARNED AREA AFTER 3 PM.

BECAUSE OF THE HILLY TERRAIN OF THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY.

LAT...LON 3686 9124 3681 9125 3681 9114 3651 9115
      3652 9167 3688 9165

$$

FOSTER
000 
WGUS73 KSGF 092148
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 PM CST THU MAR 9 2006

MOC149-092345-
OREGON MO-
342 PM CST THU MAR 9 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR OREGON COUNTY UNTIL 545
PM CST...

AT 340 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SCATTERED SHOWERS AND THUNDERSTORMS MOVING ACROSS OREGON COUNTY. 
ADDITIONAL STORMS WERE DEVELOPING FARTHER WEST ACROSS SOUTHERN 
MISSOURI. ADDITIONAL RAINFALL AMOUNTS AROUND ONE HALF OF AN INCH 
WILL BE POSSIBLE THROUGH 6 PM. 

EARLIER REPORTS FROM VOLUNTEER OBSERVERS INDICATED A CONSIDERABLE 
AMOUNT OF STANDING WATER IN LOW LYING AND POOR DRAINAGE AREAS. 

RUNOFF FROM ANY ADDITIONAL RAINFALL COULD AGGRAVATE EXISTING  
LOCALIZED FLOODING OF SMALL STREAMS AND POOR DRAINAGE AREAS.

BECAUSE OF THE HILLY TERRAIN OF THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY.

LAT...LON 3686 9124 3681 9125 3681 9114 3651 9115
      3652 9167 3688 9165

$$

FOSTER
000 
WGUS73 KSGF 092344
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
543 PM CST THU MAR 9 2006

MOC149-092353-
OREGON MO-
543 PM CST THU MAR 9 2006

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR OREGON COUNTY HAS
BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.


LAT...LON 3686 9124 3681 9125 3681 9114 3651 9115
      3652 9167 3688 9165

$$

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 5:30 AM CST, 6 hours 13 minutes earlier.

Area forecast discussion, Mar 9, 5:30 AM CST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 AM CST THU MAR 9 2006

.UPDATE...

LATEST RUC FIELDS INDICATE FAIRLY DECENT INSTABILITY OVER EASTERN OK
AND WEST CENTRAL AR WITH MUCAPES 1000-1500 J/KG.
HOWEVER...INSTABILITY BECOMES PALTRY AS YOU HEAD NORTH INTO MO...BUT
STILL HAVE MUCAPES OF ABOUT 1000 J/KG ALONG THE AR STATE LINE. WELL
DEVELOPED BOW ECHO IN EASTERN OKLAHOMA QUICKLY DECAYED AS IT MOVED
INTO NORTHWEST ARKANSAS EARLIER. 0-6KM SHEAR STILL VERY
IMPRESSIVE...60-70KTS PLUS...BUT BETTER PARAMETERS SUCH AS NEAR
SURFACE BASE INSTABILITY ARE SOUTH OF THE REGION. AREA IS PRESENTLY
GETTING WORKED OVER BY ELEVATED CONVECTION...WITH A SECOND WAVE NOW
OVER NORTHEAST OK MOVING THIS WAY. GIVEN LOW-MODERATE CAPE BUT HIGH
SHEAR ENVIRONMENT...WE MAY SEE ISOLATED SEVERE STORMS...ESPECIALLY
WITH THE TAIL END OF ANY LINES OF CONVECTION OR WITH SMALL BOWS.
BETTER LOW LEVEL HELICITY RESIDES OVER THE EASTERN CWA WHERE LOW
LEVEL WINDS ARE STRONGER AND MORE BACKED CLOSE TO THE SURFACE.

ALL-IN-ALL MORE WORRIED ABOUT HEAVY RAINFALL...ESPECIALLY OVER MY
EASTERN COUNTIES WHERE AS MUCH AS 2.5 INCHES FELL LAST NIGHT. IN
CONCERT WITH LSX AND PAH (THANKS TO THOSE OFFICES FOR THE
COORDINATION)...HAVE ISSUED A FLOOD WATCH FOR TODAY FOR
SHANNON...HOWELL...AND OREGON COUNTIES. THESE AREAS HAVE SEEN MORE
PRECIP OVER THE WINTER THAN THE SPRINGFIELD AREA...SO THE DROUGHT
NOT AS MUCH OF A FACTOR IN THAT DECISION. DSA
&&

.PREVIOUS DISCUSSION...

210 AM...

BOW ECHO OVER EASTERN OK IS MOVING RAPIDLY NORTHEAST INTO NW
AR...AND SEVERE TSTM WATCH IS OUT FOR EXTREME SOUTHERN MO UNTIL 14Z.
COLD FRONT CAN BE SEEN RADAR OVER THE WESTERN CWA ATTM...BUT
PROGRESS SHOULD GRADUALLY SLOW AS STRONG UPPER SYSTEM OVER THE OK/TX
PANHANDLES MOVES EAST AND SURFACE LOW DEVELOPS ALONG THE FRONT.
ALREADY SEEING THAT OCCUR OVER SOUTHERN OK. SOME CONVECTION HAS
DEVELOPED ALONG THE FRONT AT TIMES...AND WOULD EXPECT ACTIVITY ALONG
THE BOUNDARY TO CONTINUE TO DEVELOP AS MIDLEVEL COOLING HELPS WEAKEN
WHAT IS LEFT OF THE CAP. CONVECTION WILL CONTINUE TO SPREAD
NORTHEAST AHEAD OF THE FRONT. WHILE INSTABILITY IS NOT ALL THAT
IMPRESSIVE...WIND PROFILES LOOK EXTREMELY FAVORABLE...WITH 55 KTS OF
DEEP LAYER SHEAR (70KTS AT 500MB BY 12Z). STORMS WILL HAVE STRONG
LOW LEVEL WINDS TO TAP INTO AS WELL.

AS SURFACE LOW MOVES NORTHEAST INTO ARKANSAS AND SOUTHWEST MO EARLY
THIS MORNING...BACKED LOW LEVEL WINDS OVER SOUTHERN/SOUTH CENTRAL MO
MAY WILL ENHANCE LOW LEVEL HELICITY. 0-1 KM SHEAR ALREADY AROUND 40
KTS NEAR THE MO/AR BORDER. IF STORMS CAN BE ROOTED NEAR THE BOUNDARY
LAYER...TORNADO THREAT WILL EXIST IN EITHER DISCRETE CELLS OR
EMBEDDED WITHIN ANY LINES OF CONVECTION.

STILL LOOKS LIKE THIS WILL GRADUALLY EVOLVE INTO A SOME MUCH NEEDED
RAIN OVER THE WESTERN OZARKS. EASTERN OZARKS HAVE BEEN IN AREA OF
STRONG MOISTURE TRANSPORT TONIGHT AND HAVE SEEN SOME DECENT
RAINFALL. OREGON COUNTY HAS HAD CLOSE TWO AN ESTIMATED TWO INCHES OF
RAIN IN THE LAST SIX HOURS. WILL NEED TO WATCH HYDRO SITUATION IN
THE EASTERN CWA OVER THE NEXT FEW HOURS. STILL TALKING TO
NEIGHBORING WFOS ABOUT A FLOOD WATCH FOR SOUTH CENTRAL MO FOR
TODAY.

LOOKS AS THROUGH THERE WILL BE A SIGNIFICANT PERIOD OF
LIGHT-MODERATE RAIN WITH THE PASSAGE OF THE UPPER SYSTEM TODAY THE
TAPERING OFF WEST TO EAST LATE TODAY AND TONIGHT.

DRY FRIDAY...THEN ACTIVE PERIOD CONTINUES WITH A LONGWAVE TROUGH OUT
WEST AND DEEP SOUTHWEST FLOW ALOFT. IN GENERAL...RAINFALL EVENT(S)
THIS WEEKEND FAVOR THE EASTERN CWA...WITH THE NAM MORE BULLISH ON
RAINFALL FARTHER TO THE WEST. TWEAKED FORECAST PERIODS OVER THE
WEEKEND...BUT HAVE NOT MADE ANY BIG CHANGES. MAIN 500MB TROUGH AXIS
MOVES EAST THROUGH THE LOWER MO RIVER VLY LATE MON/TUESDAY TIME
FRAME WITH A DRY FORECAST AFTER THAT. DSA

&&

.AVIATION...

WIDESPREAD RAINFALL WILL CONTINUE THIS MORNING AS SURFACE LOW
PRESSURE PUSHES NORTHEAST OUT OF ARKANSAS INTO SOUTHERN MISSOURI.
THE RAIN WILL TAPER OFF THIS AFTERNOON. VISIBILITIES AT THE
SPRINGFIELD AND JOPLIN TERMINALS WILL LOWER INTO THE 3 TO 5 MILE
RANGE TIMES IN SHOWERS. SOME EMBEDDED THUNDERSTORMS WILL BE POSSIBLE
THIS MORNING. MVFR CEILINGS ALONG WITH LIGHT FOG WILL BECOME MORE
PREDOMINANT LATER THIS MORNING INTO THIS AFTERNOON AS SURFACE WINDS
SHIFT TO THE NORTHWEST AND COOLER AIR FILTERS INTO THE AREA. MVFR
CEILINGS WILL LIKELY LINGER THROUGH THIS EVENING BEFORE CLEARING
TAKES PLACE.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...FLOOD WATCH FOR TODAY FOR SHANNON...HOWELL..AND OREGON
COUNTIES.
KS...NONE.

WFO SGF
Hazardous weather outlook, Mar 9, 10:50 AM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 AM CST THU MAR 9 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1050 AM CST THU MAR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WILL AFFECT MUCH OF THE OUTLOOK AREA THIS
AFTERNOON INTO EARLY THIS EVENING AS A STRONG UPPER LEVEL STORM
SYSTEM MOVES INTO THE AREA. DUE TO THE VERY COLD TEMPERATURES
ALOFT...SOME OF THE THUNDERSTORMS COULD PRODUCE SOME
HAIL...GENERALLY SMALLER THAN ONE INCH IN DIAMETER.

LOCALLY HEAVY RAIN WILL END ACROSS FAR SOUTH CENTRAL MISSOURI BY
EARLY THIS AFTERNOON. RUNOFF FROM THIS RAINFALL MAY RESULT IN
LOCALIZED MINOR FLOODING OF POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A SERIES OF DISTURBANCES WILL BRING MULTIPLE CHANCES FOR
THUNDERSTORMS TO THE REGION SATURDAY NIGHT...SUNDAY...AND EARLY
MONDAY. A FEW SEVERE STORMS WILL BE POSSIBLE DURING THIS TIME FRAME
WITH THE OVERALL BEST CHANCES SATURDAY NIGHT AND AGAIN LATE SUNDAY
AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA/FOSTER/IZZI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 4:22 AM CSTSevere Thunderstorm WarningSGFOzark, Taney38 min
Mar 9, 4:03 PM CSTSevere Thunderstorm WarningSGFHowell, Ozark55 min
Mar 9, 4:22 PM CSTSevere Thunderstorm WarningSGFDouglas27 min
Mar 9, 4:32 PM CSTSevere Thunderstorm WarningSGFOregon, Shannon43 min

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.